Tylenol Addresses Potential Headaches by Placing Cap Warnings

Posted By Larry on Sep 3, 2013 |


Over-the-counter medication that is readily available in most household first-aid cabinets now includes warnings about components that could lead to overdoses.

Tylenol, produced by McNEIL-PPC, Inc., now comes in bottles where the caps include warnings that the medication contains acetaminophen, a pain reliever that has long been misused, possibly resulting in overdose and liver problems.

Many people think that over-the-counter (OTC) drugs are harmless and may be ingested with impunity. The truth is, it is easier to abuse and misuse OTC medications because it is so readily available. Pharmaceutical companies are not always so concerned with consumer awareness, which is why the potential for product liability lawsuits is present. Not so with the makers of Tylenol.

In general, acetaminophen is safe as long as the dose does not exceed 3,000 milligrams a day. This is about six tablets of Tylenol, which is a lot even on the most stressful of days. However, an overdose can occur accidentally when the medication is taken with another drug which already contains acetaminophen such as Sudafed or other prescription medication, or when it is mixed with alcohol. In roughly 50% of overdose cases, the excessive amounts were taken deliberately. The most recent additional warnings in the cap is to ensure that no liability can be attached to the drug manufacturer in case of an overdose.